Skip to main content

Complexity of Positivstellensatz proofs for the knapsack

Abstract.

A lower bound is established on degrees of Positivstellensatz calculus refutations (over a real field) introduced in (Grigoriev & Vorobjov 2001; Grigoriev 2001) for the knapsack problem. The bound depends on the values of coefficients of an instance of the knapsack problem: for certain values the lower bound is linear and for certain values the upper bound is constant, while in the polynomial calculus the degree is always linear (regardless of the values of coefficients) (Impagliazzo et al. 1999). This shows that the Positivstellensatz calculus can be strictly stronger than the polynomial calculus from the point of view of the complexity of the proofs.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Additional information

Received: February 9, 2000.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Grigoriev, D. Complexity of Positivstellensatz proofs for the knapsack. Comput. complex. 10, 139–154 (2001). https://doi.org/10.1007/s00037-001-8192-0

Download citation

  • Keywords. Polynomial calculus, Positivstellensatz proofs, complexity of the knapsack.